DOI: http://dx.doi.org/10.18203/2349-3933.ijam20175520

Study of clinical profile of organophosphorus poisoning with special reference to electrocardiographic changes and electrolyte derangement

S. K. Tripathy, P. K. Rout, N. Debta, S. Das, M. Panigrahi, S. K. Mishra, S. P. Suna, M. R. Behera

Abstract


Background: Organophosphorus Compounds (OPC) are main cause of accidental and suicidal poisoning in agrarian countries like India. Aim was to study the clinical profile of OPC-Poisoning and correlate it with the electrocardiographic (ECG) changes and electrolyte abnormalities.

Methods: Hundred consecutive cases admitted to Medicine Department underwent clinical examination, ECG, electrolytes, Acetyl Choline Esterase (AChE) estimation from time to time and Paradeniya Organophosphorus Poisoning (POP) score at the time of admission. All these parameter with duration of hospital stay and outcome were statistically analysed using X2 test, Fisher exact test, and inference was drawn.

Results: In hundred OPC-Poisoning patients [Male (n=48), Female (n=52), M: F ratio 0.92:1] with mean age of 37.78±12.95 years, commonest poison was cholropyrifos+cypermethrin and was mostly suicidal (96%). Common symptoms were sweating (48%), salivation, blurring of vision, breathlessness and signs were smell of poison (90%), tachypnea, altered sensorium, miosis and fasciculation. POP scoring found 41% of patients in mild, 26% in moderate and 33% in sever grade of poisoning. Hospital stay ranged from 4-18 days. Complications were pulmonary Edema (PE) in 28%, Respiratory Failure (RF) 18%, Aspiration Pneumonia (AP) 15% and Intermediate Syndrome (IS) 4%. 10 died out of 42 patients who had complications and the cause of death was RF in 4, Ventricular Fibrillation (VF) 2 and IS in 2. ECG finding showed sinus tachycardia (31%), prolonged corrected QT (QTc) interval (28%), sinus bradycardia (25%), ST-T changes (17%) and Premature Ventricular Contraction (PVC) in 4% which degenerated to VF in 2%. 24 patients were Hypokalemic from which 16 developed complications.

Conclusions: Similar to earlier studies we observed poisoning which was suicidal. QTc prolongation and Hypokalemia are associated with high morbidity and mortality in OPC-Poisoning.


Keywords


Electrocardiography, Hypokalemia, OP compounds, Paradeniya OP score, QTc acetyl choline-estarage

Full Text:

PDF

References


World Health Organization. Organophosphorus insecticides: a general introduction,1986. Available at http://apps.who.int/iris/handle/10665/40198.

Rafighdoost A, Mirhoseini E, Pourzand H, Rafighdoust H. Epidemiology of organophosphate poisoning, and its cardiac and pulmonary effects. J Bir Uni Medic Sci. 2007;13(4(29)):49-54.

Lin TJ, Walter FG, Hung DZ, Tsai JL, Hu SC, Chang JS, Epidemiology of organophosphate pesticide poisoning in Taiwan. Clinic Toxicol. 2008;46(9):794-801.

Davies JO, Eddleston M, Buckley NA. Predicting outcome in acute organophosphorus poisoning with a poison severity score or the Glasgow coma scale. QJM: Inter J Medic. 2008;101(5):371-9.

Marrazza G. Piezoelectric biosensors for organophosphate and carbamate pesticides: a review. Biosensors. 2014;4(3):301-17.

Wadia RS, Sadangopal C, Amin RB, Sardesai HV. Neurological manifestations of organophosphorus insecticide poisoning. J Neurol Neurosurg psychiatry. 1974;37;841-7.

Agarwal SB, Bhatnagar VK, Agarwal A, Agarwal U, Venkaiah K, Nigam SK, Kashyap SK. Impairment in clinical indices in acute organophosphate insecticide poisoning patients in India. Inter J Toxicol. 2007;4(1).

Mathur A, Swaroop A, Agarwal A. ECG changes in acute organophosphorus compound and almunium phosphide poisoning. Ind Practitioner. 1999;52;248-252.

Ludomirsky A, Klein HO, Sarelli P, Becker B, Hoffman S, Taitelman U, et al. QT prolongation and polymorphous (“torsade de pointes”) ventricular arrhythmias associated with organophosphorus insecticide poisoning. Am J Cardiol. 1982;49(7):1654-8.

Yurumez Y, Yavuz Y, Saglam H, Durukan P, Ozkan S, Akdur O, et al. Electrocardiographic findings of Acute Organophosphate Poisoning. J Emergency Medic. 2009;36(1):39-42

Dalvi CP, Abraham PP, Iyer SS. Correlation of electrocardiographic changes with prognosis in organophosphorus poisoning. J Postgraduate Medic. 1986;32(3):115

Saadeh AM, Farsakh NA, Al-Ali MK. Cardiac manifestations of acute carbamate and organophosphate poisoning. Heart. 1997;77(5):461-4.

Karki P, Ansari JA, Bhandary S, Koirala S. Cardiac and electrocardiographical manifestations of acute organophosphate poisoning. Singapore Medic J. 2004;45:385-9.

Balouch GH, Yousfani AH, Jaffery MH, Devrajani BR, Shah SZ, Baloch ZA. Electrocardiographical manifestations of acute organophosphate poisoning. W Applied Sci J. 2012;16(8):1118-22.

Taromsari MR, Badsar A, Aghajankhah M, Poor MA, Porkar NF. The study of electrocardiographic findings in patient with OPC-Poisoning. Iran J Toxicol. 2013;6(19):751-756.

Paul UK, Bhattacharyya AK. ECG manifestation in OPC-Poisoning. J Ind Medic Asso. 2012;110(2):107-108.

Muthu V, Dhooria S, Sehgeal IS. A rare Manifestation of organophosphorus poisoning: Hypothermia with Cardiotoxicity. Inter J Clinic Cardiol. 2014;1(1):1-5.

Lyzhnikov EA, Savina AS, Shepelev VM. Pathogenesis of disorders of cardiac rhythm and conductivity in acute organophasphate insecticide poisoning. Kardiologiia. 1975;15(9):126-9.

Palimar V, Saralaya KM, Arun M. Review of intermediate syndrome in organophosphorous poisoning. J Punjab Academy Forensic Medic Toxicol. 2006;6(6):34-5.

Senanayake N, de Silva HJ, Karalliedde L. A scale to assess severity in organophosphorus intoxication: POP scale. Human Ex Toxicol. 1993;12:297-9.

Soysal D, Karakus V, Soysal A, Tatar E, Yildiz B, Simsek H. Evaluation of Cases with Acute Organophosphate Pesticide Poisoning Presenting at a Tertiary Training Hospital Emergency Department: Intoxication or Suicide?/Bir Üçüncü Basamak Hastanesi Acil Servisine Basvuran Akut Organofosfat Zehirlenmesi Vakalarinin Degerlendirilmesi. J Aca Emerg Medic. 2011;10(4):156.

Balali-Mood M, Shariat M. Treatment of organophosphate poisoning. Experience of nerve agents and acute pesticide poisoning on the effects of oximes. J Physiol. 1998;92:375-8.

Laudari S, Patowary BS. Analysis of Organophosphorus compound poisoning patients attending CMS-TH, Bharatpur, Nepal. J Coll Medic Sci-Nepal. 2012;7(4):9-19.

Goswamy R, Chaudhuri A, Mahasur AA. Study of respiratory failure in organophosphorus and carbamate poisoning. Heart Lung. 1994;23(6):466-72

Goel A, Joseph S, Dutta TK. Organophosphate poisoning: predicting the need for ventilator support. J Asso Physic Ind. 1998;46(9)786-90.

Stedwell RE, Allen KM, Binder LS. Hypokalemic paralyses: a review of the etiologies, pathophysiology, presentation, and therapy. Ame J Emerg Medic. 1992;10:143-8.

Kiss Z, Fazekas T. Arrhythmias in organophosphate poisonings. Acta cardiologica. 1979;34(5):323-30.

Joshi P, Manoria P, Joseph D, Gandhi Z. Acute myocardial infarction: Can it be a complication of acute organophosphorus compound poisoning? J Postgraduate Medic. 2013;59:142-4.

Kumar S, Diwan SK, Dubey S. Myocardial infarction in organophosphorus poisoning: Association or just chance? J Emerg Trauma Shock. 2014;7:131-2.